Blood cells are classified as being myeloid (including erythrocyte, granulocyte, and monocyte cells and platelets) or lymphoid (including all leukocyte [white blood] cells). Hematologic malignancies are classified accordingly into myeloproliferative or lymphoproliferative disorders. This page looks at the associations between both types of disorders and epilepsy.58
Etiologies and risk factors for seizures
Leukemia has CNS involvement (a poor prognostic sign) in an estimated 2–4% of leukemia patients per month.59 The most common leukemia in the United States is B-cell chronic lymphocytic leukemia, and the occurrence of a nonzoster neurologic complication is 1 per 1,000 patients.
Seizures in leukemia have many causes:
- Direct infiltration of the meninges by leukemia cells60,61
- Localized leukemic deposits with focal manifestations62
- Intracranial hemorrhage associated with thrombocytopenia and, occasionally, disseminated intravascular coagulation, or impaired platelet production secondary to leukemic bone marrow infiltration, myelotoxic effects of chemotherapeutic agents, or both59
- Cellular hyperviscosity
- Systemic metabolic imbalance (e.g., electrolyte disorder).
- Cerebral venous thrombosis, most notably superior sagittal sinus thrombosis, which is relatively common in patients treated with L-asparaginase63,64 and may cause either infarction or hemorrhage. Headache and seizures are the most common manifestations of cerebral venous thrombosis
- CNS infections due to immunosuppression and the underlying disease, and occasional septic fungal emboli
- Cranial irradiation
- Chemotherapy (vincristine, prednisone, intrathecal methotrexate, mercaptopurine, cytarabine, cyclophosphamide, doxorubicin, and L-asparaginase)
- Complication of bone marrow transplantation
The lymphomas (Hodgkin’s and non-Hodgkin’s) only rarely affect the nervous system. No more than 1% of non-Hodgkin’s lymphomas present with CNS involvement.
Risk factors for seizures in lymphoma are essentially the same as for leukemia, although cerebrovascular complications are much less common:
- Intracerebral hemorrhage caused by thrombocytopenia (occasionally)
- Cerebral infarction (more common), which may be associated with disseminated intravascular coagulation or nonbacterial thrombotic endocarditis
- Septic emboli
- Superior sagittal sinus thrombosis from direct infiltration or compression by lymphoma (Radiation therapy is indicated for venous sinus infiltration.)
- Ipsilateral hemispheric infarction when the ophthalmic division of the trigeminal nerve is affected by varicella zoster, which is common in patients with Hodgkin’s disease65
- Focal granulomatous angiitis of the CNS, also with Hodgkin’s disease63
In myelomatosis, the nervous system is commonly involved, but cranial myeloma is rare, and direct infiltration of myeloma cells into the brain is extremely unusual.60
Hypercalcemia and uremia that accompany myeloma59 can cause confusion, headaches, uremic convulsions, somnolence, myoclonic twitches, and coma.
Evaluation and treatment of seizures
Antiepileptic medications can interfere with the underlying disease process and its treatment. Before using an antiepileptic drug (AED) to treat a patient, a thorough assessment should take place:
- Any reversible cause for a seizure should be excluded, including other medications that are not directly associated with the underlying hematologic disease (e.g., a new antidepressant like bupropion).
- If the underlying cause is an electrolyte disturbance alone, there is no need for AEDs.
- If the patient is on chemotherapy—for instance, vincristine, intrathecal methotrexate,66,67 cytarabine, ifosfamide, L-asparaginase, or cyclosporine68—then consulting the hematologist regarding possible discontinuation or decrease in dosage may be sufficient.
- If the seizure is associated with structural damage (e.g., hemorrhage, septic emboli), the seizures need to be treated acutely (benzodiazepines may be used). Long-term treatment is also recommended.
For long-term therapy, several common AEDs are associated with drawbacks in this setting:
- Valproate and phenytoin: thrombocytopenia that may, theoretically, increase the risk of intracranial hemorrhage
- Carbamazepine and phenytoin: possible idiosyncratic reactions that are more likely in the setting of hematologic disease and underlying immune suppression
- Carbamazepine and phenobarbital: interactions with cyclosporine and steroids, which are crucial after bone marrow transplantation
- Phenobarbital: sedation
When given in combination with many AEDs, methotrexate (a folate antagonist) may cause severe folate deficiency. Folinic acid is the preparation of choice for the treatment of toxicity caused by folate antagonists (see Folate Deficiency).
Gabapentin, lamotrigine, tiagabine, and vigabatrin (which is not approved in the United States) are good alternatives. There is little experience so far in using the newer AEDs, such as levetiracetam, oxcarbazepine, and zonisamide, with proliferative disorders.
Adapted from: Sepkuty JP and Kaplan PW. Hematologic and pulmonary disorders. In: Ettinger AB and Devinsky O, eds. Managing epilepsy and co-existing disorders. Boston: Butterworth-Heinemann; 2002;209–228.
With permission from Elsevier (www.elsevier.com).